A novel perspective for simulations of the MEW equation by trigonometric cubic B-spline collocation method based on Rubin-Graves type linearization

Document Type : Research Paper


Inönü University, Department of Mathematics, Malatya, 44280, Turkey.


In the present study, the Modified Equal Width (MEW) wave equation is going to be solved numerically by presenting a new technique based on the collocation finite element method in which trigonometric cubic B-splines are used as approximate functions. In order to support the present study, three test problems; namely, the motion of a single solitary wave, the interaction of two solitary waves, and the birth of solitons are studied. The newly obtained results are compared with some of the other published numerical solutions available in the literature. The accuracy of the proposed method is discussed by computing the numerical conserved laws as well as the error norms L2 and L∞. 


  • [1]          K. K. Ali, R. Yilmazer, and H. Bulut, Analytical Solutions to the Coupled Boussinesq–Burgers Equations via Sine-Gordon Expansion Method, Adv. Intell. Syst. Comput., Springer, Cham, 1111 (2020), 233-240.
  • [2]          A. Ba¸shan, N. M. Ya˘gmurlu, Y. U¸car, and A. Esen, Finite difference method combined with differential quadrature method for numerical computation of the modified equal width wave equation, Numer. Methods Partial Differ. Equations, 37 (2009), 690-706.
    DOI: 10.1002/num.22547.
  • [3]          A. Ba¸shan, N. M. Ya˘gmurlu, Y. U¸car, and A. Esen, A new perspective for the numerical solution of the Modified Equal Width wave equation, Math. Methods Appl Sci.,
    DOI: 10.1002/mma.7322
  • [4]          R. J. Cheng and K. M. Liew, Analyzing modified equal width (MEW) wave equation using the improved element-free Galerkin method, Eng. Anal. Boundary Elem., 36 (2012), 1322–1330. DOI: 10.1016/j.enganabound.2012.03.013
  • [5]          I. C¸ elikkaya, Operator splitting method for numerical solution of modified equal width equation, Tbilisi Math. J., 12 (2019), 51–67.
  • [6]          I. T. Daba and G. F. Dureessa, A Robust computational method for singularly perturbed delay parabolic convection- di usion equations arising in the modeling of neuronal variability, Comput. Methods Differ. Equations, 10(2) 475-488.
  • [7]          I˙. Da˘g and B. Saka, A cubic B-spline collocatıon method for the EW equation, Math. Comput. Appl., 9(3) (2004), 381-392.
    DOI: 10.3390/mca9030381
  • [8]          M. Dehghan and M. Lakestani, The Use of Cubic B-Spline Scaling Functions for Solving the One-dimensional Hyperbolic Equation with a Nonlocal Conservation Condition, Wiley InterScience, 2006.
     DOI 10.1002/num.20209
  • [9]          A. Esen and S. Kutluay, Solitary wave solutions of the modified equal width wave equation, Commun. Non linear Sci. Numer. Simul. 13(3) (2008), 1538–1546.
    DOI: 10.1016/j.cnsns.2006.09.018
  • [10]        A. Esen, A lumped Galerkin method for the numerical solution of the modified equal-width wave equation using quadratic B-splines, Int. J. Comput. Math., 83(5-6) (2006), 449–459.
    DOI: 10.1080/00207160600909918
  • [11]        Y. M. A. Essa, Multigrid method for the numerical solution of the modified equal width wave equation, Appl. Math., 7 (2016), 1140–1147.
    DOI: 10.4236/am.2016.710102
  • [12]        D. J. Evans and K. R. Raslan, Solitary waves for the generalized equal width (GEW) equation, Int. J. Comput. Math., 82(4) (2005), 445–455.
    DOI: 10.1080/0020716042000272539
  • [13]        W. Gao, H. F. Ismael, H. Bulut, and H. M. Baskonus, Instability modulation for the (2+1)-dimension paraxial wave equation and its new optical soliton solutions in Kerr media, Physica Scripta, 95(3) (2020).
  • [14]        L. R. T. Gardner and G. A. Gardner, Solitary waves of the EWE equation, J. Comput. Phys. 101 (1992), 218–223.
  • [15]        T. Geyikli and S. B. G. Karako¸c, Septic B-Spline Collocation Method for the Numerical Solution of the Modified Equal Width Wave Equation, Appl. Math., 2 (2011), 739-749.
  • [16]        T.  Geyikli  and  S.  B.  G.  Karako¸c,  Subdomain Finite Element Method with Quartic B Splines for the Modified Equal Width Wave Equation, Zh. Vychisl. Mat. Mat. Fiz., 55(3) (2015), 410-421.
  • [17]        T.  Geyikli  and  S.  B.  G.  Karako¸c,  Petrov–Galerkin method with cubic B-splines for solving the MEW equation, Bull. Belg. Math. Soc. Simon Stevin, 19 (2012), 215–227.
  • [18]        A. G. Kaplan and Y. Dereli, Numerical solutions of the GEW equation using MLS collocation method, Int. J. Mod. Phys. C, 28(1) (2017).
    DOI: 10.1142/S0129183117500115.
  • [19]        S. Hamdi, W. H. Enright, W. E. Schiesserand, and J. J. Gottlieb, Exact solutions of the generalized equal width wave equation, In Proceedings of the International Conference on Computational Science and its Applications, (Springer-Verlag), (2003), 725-734.
  • [20]        H. F. Ismael, H. Bulut, and H. M. Baskonus, Optical soliton solutions to the Fokas–Lenells equation via sine- Gordon expansion method and (m + (G’/G))-expansion method, Pramana- J. Phys., (2020), 94:35.
  • [21]        L. Jin, Analytical Approach to the Modified Equal Width Equation, Int. J. Contemp. Math. Sciences, 4(23) (2009), 1113-1119.
  • [22]        S. B. G. Karako¸c and H. Zeybek, A cubic B-spline Galerkin approach for the numerical simulation of the GEW equation, Statistics, Optimization & Information Computing, 4(1) (2016), 30-41.
    DOI: 10.19139/soic.v4i1.167
  • [23]        S. B. G. Karako¸c and T. Geyikli, A numerical solution of the MEW equation using sextic B-splines, J. Adv. Res. Appl. Math., 5 (2013), 51–65.
    DOI: 10.5373/jaram.1542.091012
  • [24]        S.  B.  G.  Karako¸c  and  T.  Geyikli,  Numerical  solution  of  the  modified  equal  width  wave  equation,  Int.  J.  Diff. Equations, (2012), 1–15.
    DOI: 10.1155/2012/587208
  • [25]        S. B. G. Karako¸c,  Y. Ucar and N. M. Ya˘gmurlu,  Different Linearization Techniques for the Numerical Solution of the MEW Equation, Sel¸cuk J. Appl. Math., 13(2) (2012), 43-62.
  • [26]        D. J. Korteweg and G. de Vries, On the change form of long waves advancing in a rectangular canal, and on a new type of long stationary wave, Philosophical Magazine and Journal of Science, 39 (1895), 422–443.
  • [27]        M. Lakestani and M. Dehghan, Numerical Solution of Fokker—Planck Equation Using the Cubic B-Spline Scaling Functions, Wiey InterScience, 2008.
    DOI 10.1002/num.20352
  • [28]        M. Lakestani, Numerical Solutions of the KdV Equation Using B-Spline Functions, Iran. J. Sci. Technol. Trans. Sci., 41 (2017), 409–417.
    DOI 10.1007/s40995-017-0260-7
  • [29]        J. Lu, He’s variational iteration method for the modified equal width equation, Chaos, Solitons and Fractals, 39(5) (2007), 2102–2109.
    DOI: 10.1016/j.chaos.2007.06.104
  • [30]        P. J. Morrison, J. D. Meiss, and J. R. Carey, Scattering of Regularized-Long-Wave Solitary Waves, Physica D: Nonlinear Phenomena 11 (1984), 324–336.
    DOI: 10.1016/0167-2789(84)90014-9
  • [31]        P. J. Olver, Euler operators and conservation laws of the BBM equation, Math. Proc. Cambridge Philos. Soc., 85 (1979), 143–159.
  • [32]        K. R. Raslan, Collocation method using the cubic B-spline for the generalized equal width equation, Int. J. Simul. Process Model., 2 (2006), 37–44.
    DOI: 10.1504/IJSPM.2006.009019
  • [33]        T. Roshan, A Petrov-Galerkin method for solving the generalized equal width (GEW) equation, J. Comput. Appl. Math., 235(6) (2011), 1641–1652.
    DOI: 10.1016/j.cam.2010.09.006
  • [34]        S. G. Rubin and R. A Graves, A cubic spline approximation for problems in fluid mechanics, National aeronautics and space administration,Technical Report, Washington, 1975.
  • [35]        B. Saka, Algorithms for numerical solution of the modified equal width wave equation using collocation method, Math. Comput. Modell., 45 (2007), 1096–1117.
    DOI: 10.1016/j.mcm.2006.09.012
  • [36]        M. A. Shallal , K. K. Ali, K. R. Raslan, H. Rezazadeh, and A. Bekir, Exact solutions of the conformable fractional EW and MEW equations by a new generalized expansion method, J. Ocean Eng. Sci., 5(3) (2020), 223-229.
  • [37]        N.  M.  Ya˘gmurlu  and  A.  S.  Karaka¸s,  Numerical solutions of the equal width equation by trigonometric cubic B- spline collocation method based on Rubin–Graves type linearization, Numer Methods Partial Differential Eq., 3(6) (2020), 1170–1183.
  • [38]        H. Zadvan and J. Rashisidina, Development of non polynomial spline and New B-spline with application to solution of Klein-Gordon equation, Comput. Meth. Differ. Equations, 8(4) (2020), 794-814.
  • [39]        S. I. Zaki, Solitary wave interactions for the modified equal width equation, Computer Physics Communations, 126 (2000), 219–231.
    DOI: 10.1016/S0010-4655(99)00471-3
  • [40]        S. I. Zaki, A least-squares Finite element scheme for the EW equation, Comput. Methods Appl. Mech. Engrg. 189 (2000), 587-594.
    DOI: 10.1016/S0045-7825(99)00312-6
  • [41]        H. Zeybek and S. B. G. Karako¸c, Application of The Collocation Method With B-Splines To The GEW Equation, Electron. Trans. Numer. Anal., 46 (2017), 71-88.
  • [42]        A. M. Wazwaz, The tanh and the sine-cosine methods for a reliable treatment of the modified equal width equation and its variants, Commun. Nonlinear Sci. Numer. Simul., 11(2) (2006), 148–160. DOI: 10.1016/j.cnsns.2004.07.001